Virginia, 2012

Hail in Virginia, April 3, 2012

April 3, 2012 · NWS RNK · 1 event in 1 county or zone

Unstable northwest flow aloft combined with a stationary/warm front across the eastern portion of the Tennessee Valley and southern Appalachians to produce scattered afternoon and evening thunderstorms in this region of the forecast area. None of the storms reached severe limits, but did produce a fair amount of penny to nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Unstable northwest flow aloft combined with a stationary/warm front across the eastern portion of the Tennessee Valley and southern Appalachians to produce scattered afternoon and evening thunderstorms in this region of the forecast area. None of the storms reached severe limits, but did produce a fair amount of penny to nickel-sized hail. In some cases the hail lasted for 30 minutes or more and covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 3, 2:21 PM EST, 24 minutes earlier.

Area forecast discussion, Apr 3, 2:21 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT TUE APR 3 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD INTO OUR ARE THIS EVENING...
TRIGGERING SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE MOUNTAINS.
SHOWER AND THUNDERSTORM ACTIVITY WILL REMAIN IN THE FORECAST FOR
WEDNESDAY AS A STRONG COLD FRONT WILL SINK SOUTHWARD THROUGH THE
AREA. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...RESULTING IN
DRIER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 330 PM EDT TUESDAY...

RADAR IMAGERY INDICATES SPOTTY SHOWER AND THUNDERSTORM ACTIVITY
DEVELOPING WITH THE AFTERNOON HEATING ACROSS THE MOUNTAINS THIS
AFTERNOON...AS A WARM FRONT BEGINS TO LIFT NORTHWARD ACROSS THE
WESTERN PART OF OUR AREA. WILL HAVE TO KEEP OUR EYE ON THIS
ACTIVITY THIS EVENING AS A FEW OF THE STRONGER CELLS HAVE ALREADY BEEN
BORDERLINE SEVERE AT TIMES. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND PERIODS OF VERY HEAVY RAIN. WILL KEEP THE
CHANCE OF RAIN GOING INTO THE OVERNIGHT HOURS...HOWEVER THESE
STORMS WILL DECREASE IN INTENSITY AFTER SUNSET AS DAYTIME HEATING
DECREASES.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE DURING
THE LATE EVENING HOURS AS A COLD FRONT APPROACHES...AND A
THUNDERSTORM COMPLEX ENTERS OUR AREA FROM THE GREAT LAKES REGION.
WITH INCREASED CLOUD COVER ACROSS THE AREA...ALONG WITH WARM AIR
POOLING ACROSS OUR AREA AHEAD OF THE COLD FRONT...OVERNIGHT
TEMPERATURES WILL BE WARMER THAN LAST NIGHTS...WITH LOWS EXPECTED
TO FALL MAINLY INTO THE LOW TO MID 50S...WITH A FEW LOCATIONS
HOLDING INTO THE LOW 60S.

SHOWER AND THUNDERSTORM ACTIVITY WILL BE WIDESPREAD ON WEDNESDAY
AS THE COLD FRONT SINKS SOUTH INTO OUR AREA. SPC HAS A FEW OF OUR
PIEDMONT COUNTIES HIGHLIGHTED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS...HOWEVER AFTER INSPECTING SOME OF THE INSTABILITY
INDICIES...CANNOT RULE OUT THE POSSIBILITY OF SEVERE THUNDERSTORM
ACTIVITY ANYWHERE SOUTH OF INTERSTATE 81 DURING THE AFTERNOON.
TEMPERATURES WILL REMAIN A LITTLE COOLER ACROSS THE NORTH WHERE
INCREASED CLOUD COVER WILL INHIBIT HEATING DURING THE
MORNING...BUT EXPECT NEAR 80 DEGREES FURTHER SOUTH WHERE THE
WARMER AIR POOLS AHEAD OF THE FRONT DURING THE AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 250 AM EDT TUESDAY...

A WEST TO EAST ORIENTATED COLD FRONT WILL MOVE SOUTH AND OVER THE
REGION ON WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONTAL PASSAGE INTO WEDNESDAY EVENING. SEVERE WEATHER IS POSSIBLY
IF WE CAN GET THE HEATING...HOWEVER...MODELS ARE BRINGING SHOWERS
ACROSS THE AREA WEDNESDAY MORNING. IN THE EASTERN HALF OF RNK
CWA...A LEE TROUGH AND BREAKS IN THE CLOUDS COULD LEAD TO A BETTER
THREAT FOR STRONGER STORMS. THE MAIN THREAT OF SEVERE WEATHER
WEDNESDAY WILL BE STRAIGHT LINE WINDS.

THE FRONT IS EXPECTED TO STALL ACROSS THE CAROLINAS WEDNESDAY
NIGHT...THEN RETREAT NORTH THURSDAY AFTERNOON AND NIGHT. SURFACE
HIGH PRESSURE OVER THE MID ATLANTIC REGION MAY KEEP NORTHERN AND
EASTERN RNK COUNTIES DRY MOST OF THURSDAY. WAVES TRACKING ALONG THE
BOUNDARY SHOULD CONCENTRATE MOST OF THE SHOWER ACTIVITY ACROSS RNK
SOUTHERN HALF...VA/NC BORDER. STILL SOME QUESTIONS TO BE ANSWER SO
WILL KEEP POPS AT A CHANCE WITH HIGHEST PERCENTAGE ACROSS THE SOUTH.
THURSDAY NIGHT...AN UPPER LEVEL LOW WILL TRACK FROM THE MID WEST TO
THE TENNESSEE VALLEY. THIS WILL KEEP RAIN CHANCES IN THE AREA
POSSIBLY INTO FRIDAY. WILL CONTINUE TO KEEP HIGHER POPS IN THE SOUTH.

TEMPERATURES WILL WARM ABOVE NORMAL WEDNESDAY. ON
THURSDAY...AFTERNOON HIGHS WILL BE NEAR NORMAL AS THE FRONTAL
BOUNDARY IS SOUTH OF THE AREA. IF RAIN FALLS MOST OF THE DAY
THURSDAY...AFTERNOON HIGHS MAY NOT GET OUT OF THE 50S THURSDAY.
FORECASTED TEMPERATURES WEDNESDAY AND THURSDAY CLOSE TO GUIDANCE.
TOOK AN EQUAL BLEND OF LOCAL/GFS/NAM MOS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

NO MAJOR CHANGES TO THE WEEKEND FORECAST...ENTERTAINING MAINLY DRY
CONDITIONS FOR THE EASTER WEEKEND. SURFACE LOW SHOULD TRACK OFF THE
MID ATLANTIC OR SOUTHEAST COAST ON FRIDAY WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH SATURDAY.

THE LARGE BLOCKING HIGH OVER THE NORTHERN ATLANTIC IS EXPECTED TO
WEAKEN FRI-SAT...WHICH SHOULD LEAD TO MORE PROGRESSIVE OR ZONAL FLOW
DEVELOPING ACROSS NORTH AMERICA EARLY NEXT WEEK. AS SUCH...DAY TO
DAY FEATURES SHOULD MOVE QUICKER PROVIDING FRONTAL PASSAGES BUT WITH
LIMITED MOISTURE.

FIRST IN A SERIES OF THESE ZONAL FRONTS IS PROGGED TO COME THROUGH
LATE SUNDAY OR MONDAY...FOLLOWED BY ANOTHER ABOUT THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM EDT TUESDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL AFFECT BLF...LWB AND BCB
THIS AFTERNOON...POSSIBLY REACHING AS FAR EAST AS ROA DURING EARLY
EVENING. THIS ACTIVITY IS SPOTTY IN NATURE...BUT WILL BE CAPABLE
OF PRODUCING 30 KT OUTFLOWS. WILL ALSO HAVE TO WATCH FOR HEAVY
RAIN...CAPABLE OF REDUCING VISIBILITIES TO LESS THAN A MILE FOR
SHORT PERIODS OF TIME. THIS ACTIVITY WILL DIMINISH IN INTENSITY
AFTER SUNSET WHEN DAYTIME HEATING ENDS...HOWEVER SHOWER AND
THUNDERSTORM ACTIVITY WILL SPREAD EAST OVERNIGHT AS ANOTHER COLD
FRONT APPROACHES. CONDITIONS ARE EXPECTED TO REMAIN VFR OUTSIDE
HEAVIER SHOWER AND THUNDERSTORM ACTIVITY.

ANOTHER COLD FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY...
BRINGING A BETTER CHANCE FOR PRECIPITATION AND THE ASSOCIATED MVFR
TO IFR CEILINGS AND VISIBILITIES. THE FORECAST THURSDAY IS IFFY
GIVEN TRACK OF FRONT AND NEXT SFC LOW ACROSS THE TENNESSEE VALLEY
INTO THE SOUTHEAST. MODELS ARE KEEPING AN EASTERLY FLOW INTO THE
AREA WHICH COULD KEEP CIGS DOWN TO SUB VFR. BY LATE FRIDAY INTO
SATURDAY HIGH PRESSURE SHOULD BE ORIENTED WHERE DRIER AIR WORKS IN
FROM THE NORTH BRINGING A RETURN TO VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF/WP
SHORT TERM...RCS
LONG TERM...PM
AVIATION...KK/WP
Hazardous weather outlook, Apr 3, 8:02 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EDT TUE APR 3 2012

NCZ001-002-018-VAZ007-009>020-022>024-034-035-046-047-WVZ042>045-
041315-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
902 AM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043>045-058-059-041315-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
902 AM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL BE THE FOCUSING
MECHANISM FOR THUNDERSTORMS WEDNESDAY AFTERNOON. A POTENTIAL
EXISTS THAT SOME OF THE STORMS COULD REACH SEVERE LEVELS...WITH
DAMAGING WINDS AND LARGE HAIL THE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 1:31 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE APR 3 2012

NCZ001>003-019-020-031930-
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-YADKIN NC-
231 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...SURRY...
WILKES AND YADKIN COUNTIES...

AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAUREL
SPRINGS...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DOUGHTON PARK...MC GRADY...WHITEHEAD...AND
SPARTA AROUND 245 PM...GLADE VALLEY AROUND 255 PM...ABSHERS...AND
STONE MOUNTAIN STATE PARK AROUND 300 PM...MULBERRY AROUND 305 PM...
DOCKERY AND AND TRAPHILL AROUND 310 PM.

LAT...LON 3639 8145 3657 8129 3640 8060 3605 8090

KK
Special weather statement, Apr 3, 1:33 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE APR 3 2012

VAZ010-012-013-031930-
BLAND VA-PULASKI VA-WYTHE VA-
233 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE
COUNTIES...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLAND...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BLAND AROUND 240 PM...KIMBERLING AROUND 245
PM...LONG SPUR AROUND 315 PM...WYTHEVILLE AROUND 320 PM AND MAX
MEADOWS AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3711 8126 3713 8127 3724 8116 3701 8073
      3683 8092 3683 8097 3708 8129

KK
Special weather statement, Apr 3, 2:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT TUE APR 3 2012

VAZ013-016-017-032-032015-
CARROLL VA-FLOYD VA-PATRICK VA-PULASKI VA-
313 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PATRICK AND
PULASKI COUNTIES...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALLISONIA...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR COPPER VALLEY AROUND 330 PM...INDIAN VALLEY
AROUND 340 PM...ALUM RIDGE AROUND 350 PM...WILLIS AROUND 400 PM AND
MABRY MILL AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3687 8077 3688 8075 3694 8081 3706 8071
      3684 8021 3662 8040

KK
Special weather statement, Apr 3, 2:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE APR 3 2012

VAZ013-014-017-032045-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
340 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR FAIRLAWN AROUND 350 PM...CLAYTOR LAKE STATE
PARK...AND RADFORD AROUND 355 PM...CLAYTOR DAM AROUND 400 PM...
GRAYSONTOWN AROUND 410 PM...CHILDRESS AROUND 415 PM AND COPPER VALLEY
AROUND 425 PM.

LAT...LON 3680 8042 3708 8082 3721 8071 3722 8067
      3701 8023

KK
Local storm report, Apr 3, 2:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             DUBLIN                  37.12N  80.70W
04/03/2012  E0.70 INCH       PULASKI            VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1200095

JVC
Special weather statement, Apr 3, 2:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT TUE APR 3 2012

VAZ007-009-010-012-032045-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
344 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF TAZEWELL...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BURKES GARDEN AROUND 400 PM...CERES AROUND
415 PM...MARION WYTHEVILLE AROUND 440 PM AND RURAL RETREAT AROUND 445
PM.

LAT...LON 3723 8145 3698 8090 3676 8122 3676 8125
      3706 8163

KK

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wythe

When
April 3, 2:45 PM EST
Where
Wythe County, 1.3 mi ESE of Austinville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.840, -80.880

The public observed nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376688.